(ProPublica: Published 07/12/2015, Ornstein, Charles, Web)
Some facilities fail to properly oversee Coumadin. Too much can cause bleeding; too little, clots. Nursing homes are “a perfect setup for bad things happening,” one expert says.
From 2011 to 2014, at least 165 nursing home residents were hospitalized or died after errors involving Coumadin or its generic version, Warfarin, a ProPublica analysis of government inspection reports shows. Studies suggest there are thousands more injuries every year that are never investigated by the government.
Nursing homes around the country are routinely cited for lapses that imperil residents, from letting those with dementia wander off to not stopping elders from choking on their food. For years, advocates, researchers and government officials have worried about the overuse of antipsychotic medications that can put elderly patients into a stupor and increase their risk of life-threatening falls. A national initiative helped reduce the use of such drugs among long-term nursing home residents by 20 percent between the end of 2011 and the end of 2014. But the dangers of the widely used Coumadin have drawn relatively little scrutiny, perhaps because the drug has clear benefits. Still, improper use has caused some patients incalculable suffering and, in some cases, greatly hastened deaths.
Periodic inspections document hundreds of additional errors that were caught early enough to prevent serious harm, but the real toll is likely much higher, experts say. A 2007 peer-reviewed study in The American Journal of Medicine estimated that nursing home residents suffer 34,000 fatal, life-threatening or serious events related to the drug each year. North Carolina data shows more medication errors in nursing homes involving Coumadin than any other drug. Despite such evidence, Coumadin deaths and hospitalizations have drawn only limited attention from the Centers for Medicare and Medicaid Services, the federal agency that regulates nursing homes. Federal officials haven’t tallied Coumadin cases to see the full extent of the damage or identify common problems involving the use of the drug. Neither has the American HealthCare Association, the trade group for nursing homes.
Last year, the Department of Health and Human Services identified Coumadin and other anticoagulants as one of the drug categories most frequently implicated in “adverse drug events,” calling on government agencies to work on solutions. In a statement, CMS, which is part of HHS, said it is raising awareness of such events, training its inspectors to do a better job at identifying them and working with nursing homes to prevent them. Given Coumadin’s challenges — and the coordination required among doctors, nurses, pharmacists and laboratories – nursing homes are the “perfect setup for bad things happening,” said Jerry Gurwitz, chief of geriatric medicine at the University of Massachusetts Medical School. Since the 1990s, when he first wrote about the problems of Coumadin in nursing homes, “very little, unfortunately, has changed,” he said.
Our firm has been protecting the rights of nursing home victims for decades. We welcome inquiries from those who have concerns for family members who have suffered harm.
From the desk of Adam K. Levin, Esquire.